Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 247, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 21, 2025, 6:15 PM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2025, 6:15 PM CDT (23:15 UTC)
- Expired
- Aug 21, 2025, 7:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Traverse County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:33 PM CDT, 2 hours 42 minutes earlier. Its key messages:
- The passage of a low pressure system and cold front late this afternoon through tonight will bring a 40 to 70 percent chance of precipitation, with a slight risk (level 2 out of 5) of severe storms.
- There is the potential for multiple rounds of storms in eastern South Dakota, across locations that have recently experienced flooding. A flood watch has been posted for these areas.
- Temperatures Saturday through Tuesday of next week will run about10 to 15 degrees below normal, meaning highs is the 60s and 70s with lows in the 40s and 50s.
Area forecast discussion, Aug 21, 3:33 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
333 PM CDT Thu Aug 21 2025
.KEY MESSAGES...
- The passage of a low pressure system and cold front late this
afternoon through tonight will bring a 40 to 70 percent chance
of precipitation, with a slight risk (level 2 out of 5) of
severe storms.
- There is the potential for multiple rounds of storms in eastern
South Dakota, across locations that have recently experienced
flooding. A flood watch has been posted for these areas.
- Temperatures Saturday through Tuesday of next week will run
about10 to 15 degrees below normal, meaning highs is the 60s
and 70s with lows in the 40s and 50s.
&&
.DISCUSSION...
Issued at 332 PM CDT Thu Aug 21 2025
Boundary has slid past Aberdeen and Pierre and continues to head
south. Surface observations paint a complicated picture south of the
boundary, with two areas where we have southwesterlies and
southeasterlies providing a little extra surface convergence, up the
James valley and along the SD/MN state line...before a rapid shift to
southwesterlies occurs just ahead of the front. So multiple degrees
of surface convergence, below an upper ridge that is getting
squashed southwards as a pair of waves top it. The first ends up
over the northeast CWA this afternoon, the second coming in from the
west later this evening/overnight. This means we will also be
dealing with multiple periods of storm initiation and evolution.
The focus for this afternoon is up in the eastern CWA (NE SD/WC MN).
700mb temperatures are coming in just a tad cooler, and there is a
subtle minimum up that way in the NAM. Surface based convection off
the boundary is being generated by several CAMS out that way, and
the environment features 0-6km shear up to 35kts to 40-45kts with
about 3 to 4k j/kg mlcape (RAP/NAM lower ranges/higher ranges
respectively). HREF/NSSL WRF has a sig tor parameter up to 1 and the
NAM closer to 2-3 up that way as well, thanks to 0-1 SRH near 100.
LCLs are also in a local minimum of 2kft or less. Again, this is all
contingent IF we can actually break the cap.
Where all these ingredients come together and the CAMS generate
convection is very localized, whereas farther down the boundary to
the southwest is much less favorable for surface based storms with
diminishing shear and cape values and CAM consistency. Still cant
rule out enough ascent ahead of the ND wave for elevated convection
and a hail/wind threat. And, as I write this, the 18Z NAM 4km gets
pretty aggressive over the next few hours, so theres that as well.
As we move forward into the evening, CAMS get more aggressive with
convective coverage, owing to the low level jet of about 30kts
focused into the southern portions of the CWA, that is Pierre,
Miller, Redfield and Watertown areas. Shear increases to about
40kts so cells could take on supercell characteristics, and a
shallow boundary layer could aid the wind threat. Additionally, an
east west line, with westerly flow aloft means the potential for
training storms along the low level jet focus area that shifts very
little during the 03-09Z timeframe.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1231 PM CDT Thu Aug 21 2025
Terminals KABR,KATY,KPIR,KMBG
VFR conditions but thunderstorms are the main focus. Best
confidence is up towards KABR/KATY this afternoon and evening
respectively. Overnight storms have a lower probability in TAFS
but may have more widespread coverage near these terminals. Winds
shift from southerly to northerly with passage of a southwest to
northeast oriented front.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 7 PM CDT this evening through Friday morning
for SDZ018>023.
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ033-
035-045-048.
MN...None.
&&
DISCUSSION...07
AVIATION...07Hazardous weather outlook, Aug 21, 1:44 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 144 PM CDT Thu Aug 21 2025 MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-221845- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Late afternoon and evening thunderstorms come with a slight (2 out of 5) risk, mainly for large hail and damaging winds. We also cant rule out an isolated tornado up in far northeast South Dakota and western Minnesota either. Another round of storms is possible as the boundary shifts south overnight mainly along and south of highway 212 with a continuation of a large hail/high wind risk. A third round of storms is then expected to come in from the west during the early morning hours Friday. Overall a marginal (1 out of 5) risk of severe weather with this round. With the potential for multiple rounds of storms, heavy rain and flooding is not out of the question, especially in areas hard hit and saturated from this summers rains. The primary focus area of concern is along and south of highway 212 in eastern South Dakota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ003-004-009-015-221845- Corson-Campbell-Walworth-Dewey- 144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...This afternoon and tonight. Showers and weak storms will pass through north central South Dakota during the afternoon and a second round early Friday morning. Aside from lightning, the risk for severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 07
In the hours before
Local storm report, Aug 21, 5:47 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
547 PM CDT Thu Aug 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Tornado 4 W White Rock 45.92N 96.66W
08/21/2025 Roberts SD CO-OP Observer
Estimated location of a tornado on the
ground.
&&
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:40 AM CDT | Heat Advisory | ABR | Hughes, Jones, Lyman, Stanley | 17 hr |
| Aug 21, 3:29 PM CDT | Flood Watch | ABR | Clark, Codington, Deuel, Grant, Hamlin, Spink | 19 hr |
| Aug 21, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 47 min |
| Aug 21, 5:36 PM CDT | Tornado Warning | ABR | Roberts | 39 min |
| Aug 21, 6:38 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.